Alert archive / South Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 43, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Oct 9, 2019, 8:04 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Oct 10, 2019, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2019, 8:04 PM EDT (00:04 UTC)
- In effect from
- Oct 10, 2019, 6:00 AM EDT
- Expired
- Oct 10, 2019, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
043 WHUS42 KILM 100004 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 804 PM EDT Wed Oct 9 2019 ...A Strong North to South Longshore Current Thursday... NCZ106-108-SCZ054-056-101000- /O.EXP.KILM.BH.S.0042.000000T0000Z-191010T0000Z/ /O.NEW.KILM.BH.S.0043.191010T1000Z-191010T2200Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 804 PM EDT Wed Oct 9 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY THROUGH THURSDAY AFTERNOON... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Thursday through Thursday afternoon. * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...From 6 AM EDT Thursday through Thursday afternoon. * SURF ZONE IMPACTS..Dangerously strong north to south longshore current. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ 8
1 follow-up statement
751 WHUS42 KILM 100841 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 441 AM EDT Thu Oct 10 2019 ...A Strong North to South Longshore Current Thursday... NCZ106-108-SCZ054-056-110000- /O.EXT.KILM.BH.S.0043.191010T1000Z-191011T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 441 AM EDT Thu Oct 10 2019 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING... * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...Through this evening. * SURF ZONE IMPACTS..Dangerously strong north to south longshore current. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ 21
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 9, 7:35 PM EDT, 29 minutes earlier.
Area forecast discussion, Oct 9, 7:35 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
735 PM EDT Wed Oct 9 2019
.SYNOPSIS...
High pressure extending along the East Coast will remain
centered north of the area through Friday. The high will weaken
late this week, before shifting offshore Saturday, as a cold
front approaches from the west. The front will linger in the
region early next week, but rainfall chances will be limited
due to a lack of moisture.
&&
.UPDATE...
The primary forecast challenge appears to be timing of cloud
clearing across the eastern half of NE SC and SE NC, due to a
cirrus stream, and entrenched 2500 foot ceilings evidenced in IR
channels of GOES this early evening. While drying aloft is
trending in the forecasts tonight, a pronounced night-time
inversion around 950 mb and cool NE low-level flow, may result
in erosion of clouds slowing down or coming to a halt. Even in
the latest 'Clean IR' channel scans, overcast clouds can be
seen building back west across Bladen county. Will need to re-
visit cloud cover with upcoming updates, as the delineating line
is a sharp one, and clearing progress timing is not certain.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
Mid to upper level ridge will build slowly in from the west as
surface high pressure builds down from the north. A mix of cu left
over from stratus deck earlier today and cirrus streaming up
from the north was maintaining mostly cloudy skies. These
clouds will diminish as column continues to dry out leaving only
very shallow moisture by Thurs morning. As moisture continues
to diminish tonight look for lows to fall into the 50s almost
down to the beaches. Expect any lingering low clouds to give way
to increasing sunshine on Thurs. This will drive high temps
into the mid 70s most places in continued cool and dry northerly
flow. Expect continued mostly clear skies into Thurs night with
a light northerly flow and better radiational cooling. This
should bring temps down a bit cooler overnight Thurs.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
This period starts out with the cutoff upper low spinning and
churning offshore from the NE States during Friday...and has
been parked underneath the modest upper ridge for several days
up to this point. This upper ridging is progged to weaken and
flatten just enough for the NE States cutoff low to open up and
finally accelerate to the NE away from the U.S. Mainland late
this period. The rather expansive cutoff upper low across the
north central U.S. and mid-level s/w trofs or vorts rotating
around and also being ejected have provided the "push" in
finally ejecting the offshore cutoff low. This bottleneck of wx
features aloft will also result in continued sfc
ridging/wedging down the U.S. East Coast thru most of this
period. The sfc pg will relax a good amount Fri into Sat with
diminishing N winds backing to NW. During Sat thru Sat night, a
cold front will slowly approach from the west and will actually
be on the doorsteps of the ILM CWA, ie. along or just west of
the I-95 Corridor. With winds aloft from the NW to W (ie. a
downslope trajectory), much of the moisture accompanying this
front will scour out by the time it reaches the FA late this
period. Friday thru daytime Sat will see mainly clear(sunny)
skies with temperatures on the high end of the various model MOS
Guidance that's available. Low and mid-level clouds ahead of
the cold front will partially cover the FA by Sun morning. Temps
Fri will run near normal, and up to 5 degrees above the norm
Sat.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
This period will be highlighted by the cold front that drops to
and basically stalls across the FA in a ENE to WSW orientation
which is basically the orientation of the flow aloft. Models do
indicate moisture convergence along the front with enough
dynamics to warrant low chance POPs...that will be fcst slightly
hier during the day. Have kept pcpn in the form of showers with
no thunder at this point. Model MEX MOS guidance highlights Mon
thru Wed with Moderate to High chance but cannot see going that
high this far out in time especially with flow aloft having
become more zonal with no major tapping of moisture sources.
Max Temps will run at or slightly above normal, depending on
the cloudiness, and Min temps will run 5 to 10 degrees above
the norm. Have stayed closer to the slower approach of the next
cold front for late Wed as exhibited by the latest European
model.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A subtropica jet located off the coast will continue to direct
high level cloudiness from southwest to northeast across the
coastal terminals. In addition, with low pressure off the
Mid-Atlantic coast and a ridge of high pressure across the
Carolinas will maintain northerly low-level winds in the 1-5 kft
layer. As a result, moisture advection will persist across
eastern NC and into northeast SC bringing MVFR CIGs, especially
to KILM through the next several hours. The westward extent of
the low clouds may also impact KLBT through part of tonight.
Otherwise, expecting VFR conditions to prevail at all terminals
through much of Thursday.
Extended Outlook...Expect VFR conditions to dominate with dry
air advection during the long term period through Friday with a
chance of patchy morning fog/stratus.
&&
.MARINE...
Tonight thru Thu Night:
Low pressure off the Mid Atlantic coast will deepen as high
pressure builds down from the north over the Carolinas. This
will maintain a moderate northerly flow of cooler and drier air
through Thurs, but overall gusty northerly flow will diminish
heading into Thurs. Although winds diminish, Small Craft
Advisory conditions will continue for seas over outer portions
of NC waters as longer period E swell mixes in with N-NE shorter
period swells and backswell from deepening low off the Mid
Atlantic coast. The SCA for NC waters will hold through Thurs
morning.
Friday thru Mon:
This period will be highlighted by finally the ejection of the
cutoff low, sfc and aloft, off to the NE, away from the U.S.
mainland. The ridging down the East Coast will weaken Fri along
with a relaxing sfc pg. Winds will slowly back to the NW late
Fri and to the W then SW Sat and holding from the SW Sun and Mon
due to the stalled sfc frontal boundary. The sfc pg will yield
10 to 20 kt Fri followed by a relaxing phase with speeds
dropping off to 10 to 15 kt and/or 10 kt or less once the front
stalls across the local waters. Significant seas will be ruled
by the 10+ second period back end swell from the slowly
departing cutoff low aloft and at the sfc. The higher seas will
remain just offshore as a result of the NE Swell direction.
Frying Pan Shoals and the shoals off Cape Lookout will help
downsize this NE swell by the time it reaches and tracks across
the local waters. Expect 3 to 5 ft at the start of this period,
slowly subsiding to 2 to 3 ft by the end of this fcst period.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
MARINE...Small Craft Advisory until noon EDT Thursday for AMZ250-252.
&&
SYNOPSIS...DCH/8
UPDATE...MJC
NEAR TERM...RGZ
SHORT TERM...DCH
LONG TERM...DCH
AVIATION...SRP
MARINE...DCH/RGZHazardous weather outlook, Oct 9, 3:31 PM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
331 PM EDT Wed Oct 9 2019
AMZ250-252-101945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
331 PM EDT Wed Oct 9 2019
...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT THURSDAY...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
101945-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
331 PM EDT Wed Oct 9 2019
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ110-101945-
Coastal Brunswick-
331 PM EDT Wed Oct 9 2019
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-101945-
Coastal Pender-Coastal New Hanover-
331 PM EDT Wed Oct 9 2019
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement for strong north to south longshore current.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ054-056-101945-
Coastal Horry-Coastal Georgetown-
331 PM EDT Wed Oct 9 2019
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement for strong north to south longshore current.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ254-256-101945-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
331 PM EDT Wed Oct 9 2019
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.Nearby
Beach Hazards Statements in South Carolina, 2019Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.